Orthostatic hypotension is a quick drop in blood pressure. It happens when you get up from sitting or lying down. You may feel faint, light-headed, or dizzy.
When a person sits up or stands up, the body changes the way it pumps blood. This can slow the flow of blood to the brain for a very short time. And that can make you feel light-headed.
Many medicines can cause this problem, especially in older people. Lack of fluids (dehydration) or illnesses such as diabetes or heart disease also can cause it.
Follow-up care is a key part of your treatment and safety. Be sure to make and go to all appointments, and call your doctor or nurse call line if you are having problems. It's also a good idea to know your test results and keep a list of the medicines you take.
Call 911 anytime you think you may need emergency care. For example, call if:
Watch closely for changes in your health, and be sure to contact your doctor or nurse call line if:
Go to https://www.healthwise.net/patientEd
Enter V984 in the search box to learn more about "Orthostatic Hypotension: Care Instructions".
Current as of: December 6, 2017
Ethan A. Halm, MD, MPH - Internal Medicine
& Martin J. Gabica, MD - Family Medicine & Rakesh K. Pai, MD - Cardiology, Electrophysiology
©2006-2018 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Care instructions adapted under license by your healthcare professional. If you have questions about a medical condition or this instruction, always ask your healthcare professional. Healthwise, Incorporated disclaims any warranty or liability for your use of this information.